Winter Storm, Athens
- When
- January 20, 7:00 PM EST to January 21, 7:00 AM EST
- Where
- Athens forecast zone
- Property damage
- $80,000
- Reported by
- Law Enforcement
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
Prior to this episode, arctic air was in place near the ground. Moisture increased rapidly during the late afternoon on Friday the 20th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Prior to this episode, arctic air was in place near the ground. Moisture increased rapidly during the late afternoon on Friday the 20th. Strong warm air advection caused a mixture of snow, sleet, and freezing rain to reach the ground during the evening hours. Except for Perry County, the mixture became mostly freezing rain during the late evening hours. Temperatures were in the mid and upper 20s. After a brief lull, the bulk of the freezing rain accumulation occurred after midnight, early on the 21st. The freezing rain diminished by dawn.
A quarter inch of ice accumulated from the freezing rain in Vinton, Athens, Washington and Morgan Counties. A quarter to a half inch of ice was seen in portions of Perry County. Power outages were most common in Athens County, where over 2500 customers lost electricity. A few hundred customers lost electricity in Vinton County.
The ice accumulation was less in Jackson, Meigs, and Gallia Counties, mostly around a tenth of an inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 20, 3:58 PM EST, 3 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
358 PM EST FRI JAN 20 2012
.SYNOPSIS...
LOW PRESSURE CROSSES TONIGHT AND EARLY SATURDAY. NEXT COLD FRONT
EARLY MONDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
UPDATED...
UPGRADED PARTS OF SE OH TO WINTER STORM WARNING THRU TOM MORNING.
NAM IS PLAYING CATCH UP OVER SE OH AND EVEN N WV LOWLANDS WITH EXTENT OF
COLD AIR NEAR SFC. WILL LEAN MORE TOWARD CONSENSUS TEMP PROFILE
FOR PCPN TYPES THRU PERIOD. POPULATED HRLY TEMPS USING LATEST LAMP
GUIDANCE BLENDED WITH GFS AND WRF-NMM. USED ISENTROPIC LIFT FIELDS
FOR TIMING WAA PCPN BAND THIS EVENING THRU CWA. BEHIND THIS...PCPN
MAY BE MORE SPOTTY UNTIL SFC WAVE NEARS AND PASSES WITH MORE
ORGANIZED PCPN. PCPN BAND THIS EVE MAY INITIALLY GO TO SATURATING
LLVLS...WHICH WILL HELP TO KNOCK SFC TEMPS DOWN A FEW DEGREES.
HAVE LEADING EDGE POSSIBLY BEGINNING AS SOME SLEET CENTRAL
LOWLANDS BEFORE RAPIDLY CHANGING TO RA. CLOSER TO OH RVR...COLDER
IS A LITTLE MORE STUBBORN. HAVE SOME MIXED FRZ RA/SLEET ACROSS
GREENUP...LAWRENCE OH...AND GALLIA WHICH MAY PUT DOWN A FEW
HUNDREDTHS OF ACCRETION. THIS SHOULD CHANGE OVER BY 06Z IF NOT A
FEW HRS SOONER...SAME HOLDS TRUE FOR NORTHERN WV LOWLAND COUNTIES
THAT BORDER PBZ CWA. AS SUCH EXPANDED ADV UNTIL 6Z FOR THOSE
LOCALES. HTS WILL BE CLOSE CALL AND WILL HAVE TO BE MONITORED THIS
EVE. ALSO EXTENDED ADV IN TIME FOR RANDOLPH AND POCAHONTAS WITH
SUB FRZ SFC TMPS EXPECTED UNTIL ARND 12Z OR SO. LEFT OH COUNTIES
BORDERING OH RVR IN ADV WITH ONE TO TWO TENTHS OF ICE POSSIBLE.
HAVE QUARTER OF AN INCH ICE IN UPGRADED OH CO WITH SOME SLEET IN
THERE AS WELL...HENCE WINTER STORM WARNING INSTEAD OF ICE STORM
WARNING. IN FACT...PLACES LIKE PERRY CO MAY END UP MORE SLEET THAN
FRZ RA SHOULD CONSENSUS SOLUTION HOLD REGARDING LLVL TMP PROFILES.
SYS PULLS AWAY SAT...WITH SOME PARTIAL CLEARING LATE ACROSS SE OH.
PCPN SHOULD STAY RA AS IT ENDS ACROSS THE LOWLANDS AND
MTNS...GIVEN LACK OF TRUE CAA.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
SYNOPTIC SCALE FLOW REMAINS PROGRESSIVE AS RIDGING ALOFT MOVES INTO
THE MIDDLE OHIO VALLEY. PRESSURE GRADIENT BETWEEN THE HIGH MOVING
INTO THE NORTHEAST AND THE LOW PUSHING INTO THE GREAT LAKES WILL
PRODUCE SOUTHEAST SURFACE FLOW LATE SATURDAY NIGHT THROUGH SUNDAY.
AFFECTED AREAS ALONG THE EASTERN FRINGE OF THE SOUTHERN MOUNTAIN
COUNTIES AND IN THE NORTHEAST MOUNTAINS WILL BECOME SOCKED IN WITH
LOW LEVEL CLOUDS...AND LIKELY DRIZZLE/FREEZING DRIZZLE. 925MB PROGS
DEPICT SOME GOOD COLD AIR DAMMING IN VIRGINIA NEAR FREEZING VALUES
AT THIS LEVEL IN THE SOUTHEAST UPSLOPE WHILE WESTERN LOWLAND AREAS
INCREASE IN WARM AIR ADVECTION.
COLD FRONT APPROACHES IN A HURRY FOR SUNDAY NIGHT AND MONDAY IN
CONJUNCTION WITH A 500MB TROUGH THAT THE NAM DEVELOPS INTO A
NEGATIVE TILT. PASSAGE WILL BEGIN LATE SUNDAY NIGHT AND EARLY MONDAY
MORNING...AND CLEARING THE CWA AFTER 18Z ACCORDING TO THE NAM AND
GFS...WITH THE CANADIAN SLIGHTLY SLOWER. CAN EXPECT LOW LEVEL
MOISTURE TO SETTLE IN WITH NORTHEAST MOUNTAIN UPSLOPE.
EXAMINING THE THUNDER POTENTIAL WITH WHAT WILL BE A STRONG COLD
FRONT...LIFTED INDICES REMAIN IN THE LOW TO MID SINGLE DIGITS AND
850MB DEWPOINTS WILL INCREASE INTO THE UPPER SINGLE DIGITS CELSIUS.
LOW LEVEL JET ALSO EXCEEDS 50KTS AHEAD OF THE COLD FRONT.
THERMODYNAMICS WILL BE LIMITED...AND WILL BE DEALING WITH ANOTHER
DYNAMICS HEAVY SYSTEM THAT CAN PRODUCE A LINE OF GUSTY SHOWERS WITH
EMBEDDED THUNDER.
PAID EXTRA ATTENTION TO THE TEMPERATURES IN REGARDS TO THE
DIFFERENCES BETWEEN THE EASTERN SLOPES WITH THE COOL SOUTHEAST
UPSLOPE AND THE REMAINDER OF THE LOWLANDS THAT WILL BE SUBJECTED TO
THE WARM AIR ADVECTION. COULD SEE A DIFFERENCE OF 25-30 DEGREES
FAHRENHEIT BETWEEN THE MAX TEMPERATURES ON SUNDAY IN THESE TWO
SEPARATE AREAS.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
BY MONDAY NIGHT...COLD FRONT WILL BE EAST OF THE APPALACHIANS...WITH
ITS MOTHER LOW PRESSURE SYSTEM NORTH OF THE GREAT LAKES REGION.
ALTHOUGH THE GFS/ECMWF SHOW SIMILAR QPF PATTERNS...MINOR DIFFERENCES
ARE NOTED ON H850 TEMPS WITH THE GFS BEING FASTER WITH THE MINUS 5C
LINE OVER OUR CWA BY 00Z TUE...WHILE THE ECMWF KEEPS IT JUST NORTH
OF THE AREA THROUGH 18Z TUE. A HIGH PRESSURE SYSTEM DEVELOPS ACROSS
THE LOWER MS VALLEY...NORTH INTO THE OH VALLEY AND WV TUESDAY.
THEREFORE...SOME LINGERING PCPN EXPECTED TO CONTINUE UNDER WEST
NORTHWEST FLOW...FIGURED LIGHT SNOW OR RAIN/SNOW MIX POSSIBLE ACROSS
OUR NORTHWEST MOUNTAINS...AND MOSTLY RAIN ACROSS THE SOUTHERN
MOUNTAINS UNTIL THE EARLY AFTERNOON HOURS.
THE SURFACE HIGH PRESSURE REMAINS IN CONTROL OF OUR WEATHER INTO
EARLY WEDNESDAY. ANOTHER COLD FRONT IS EXPECTED TO MOVE TOWARD THE
THE REGION FROM THE WEST WEDNESDAY NIGHT AND THURSDAY. WENT WITH THE
SLOWER ECMWF ON THE ONSET OF PCPN WITH CHANCE POPS. GREAT
DIFFERENCES IN TEMPERATURES AMONG GFS/ECMWF WITH THIS LATER SYSTEM.
USED MAINLY HPC TEMPS THROUGH THE PERIOD.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
HIGH AND MID CLOUDS AOA 10 THSD FT THICKENING FROM WEST
THROUGHOUT AFTN.
CIGS LWRING 4 TO 6 THSD FT BETWEEN 20Z TODAY AND 00Z
SATURDAY. LIGHT MIXED SLEET AND FREEZING RAIN TO REACH SE OH BETWEEN
22Z AND 01Z SATURDAY WITH CEILINGS LOWERING TO AROUND 2 THSD FT
AND VSBY NEAR 3 MILES. AFTER 06Z CEILINGS AOB 1 THSD FT BKN AND
VSBY AOB 3SM FRZ RA ACROSS MUCH OF SE OH.
IN KPKB TO KCKB CORRIDOR PRECIPITATION MAY BEGIN BRIEFLY AS LIGHT
MIXED SNOW...SLEET...AND FREEZING RAIN...BUT SHOULD TRANSITION TO
MOSTLY RAIN BY 05Z ACROSS NORTHERN WV LOWLANDS INCLUDING KCKB. MAY
LAST THRU 09Z FOR KPKB. CIGS BECOMING 2 TO 3 THSD FT AND VSBY 3 TO
5SM. CIGS LWRING INTO THE 1 TO 2 THSD FT RANGE AFTER 06Z.
ANOTHER AREA OF FRZ RA POSSIBLE ALONG EASTERN SLOPES EAST OF
ELKINS INCLUDING POCAHONTAS COUNTY 00Z TO 012Z.
FROM HTS-CRW-BKW ON SOUTH...PRECIPITATION SHOULD BE MOSTLY
RAIN...POSSIBLY A FEW HRS OF MIXED PCPN TOWARD KHTS. CIGS ALSO
LWRING INTO 2 TO 3 THSD FT AND VSBY 3 TO 5SM 23Z TO 05Z
SATURDAY. CIGS BECOMING 1 TO 2 THSD FT AFTER 06Z AND VSBY NEAR
3SM. MAY SEE CIGS LWR TO ARND 8 HUNDRED FT KBKW IN SE FLOW.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: HE WINTRY MIX MAY HOLD LONGER IN THE MID
OHIO VALLEY AROUND KPKB TONIGHT.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
EST 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
CRW CONSISTENCY H H H H H H H M H H H H
HTS CONSISTENCY H H H H H H M L H H H H
BKW CONSISTENCY H H H H H H L M H H L L
EKN CONSISTENCY H H H M H M M L M M L L
PKB CONSISTENCY H H H H H H M M L L L L
CKB CONSISTENCY H H H H H H H M H L L L
AFTER 18Z SATURDAY...
AREAS OF IFR POSSIBLE MONDAY WITH COLD FRONT.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL 8 AM EST SATURDAY FOR WVZ046-047.
WINTER WEATHER ADVISORY UNTIL 1 AM EST SATURDAY FOR WVZ020-031-
032-040.
WINTER WEATHER ADVISORY UNTIL 10 AM EST SATURDAY FOR
WVZ009>011.
OH...WINTER STORM WARNING UNTIL 10 AM EST SATURDAY FOR OHZ066-067-
075-083-084.
WINTER WEATHER ADVISORY UNTIL 1 AM EST SATURDAY FOR OHZ086-087.
WINTER WEATHER ADVISORY UNTIL 10 AM EST SATURDAY FOR OHZ076-
085.
KY...WINTER WEATHER ADVISORY UNTIL 1 AM EST SATURDAY FOR KYZ101.
VA...NONE.
&&
SYNOPSIS...26/ARJ/30
NEAR TERM...30
SHORT TERM...26
LONG TERM...ARJ
AVIATION...30HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 400 PM EST FRI JAN 20 2012 KYZ102-103-105-VAZ003-004-WVZ005>008-013>019-024>030-033>039-212100- CARTER-BOYD-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON- LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR- 400 PM EST FRI JAN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ076-085-WVZ009>011-212100- WASHINGTON-MEIGS-WOOD-PLEASANTS-TYLER- 400 PM EST FRI JAN 20 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101-OHZ086-087-WVZ020-031-032-040-212100- GREENUP-GALLIA-LAWRENCE-DODDRIDGE-HARRISON-TAYLOR-BARBOUR- 400 PM EST FRI JAN 20 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-083-084-212100- PERRY-MORGAN-ATHENS-JACKSON-VINTON- 400 PM EST FRI JAN 20 2012 ...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ046-047-212100- POCAHONTAS-RANDOLPH- 400 PM EST FRI JAN 20 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
5 winter storm, 3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354551, 354552, 354553, 354554, 354555, 354556, 354557, 354558.